Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 84, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 13, 2005, 6:12 PM EDT for Northumberland County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2005, 6:12 PM EDT (22:12 UTC)
- Expired
- Jul 13, 2005, 6:40 PM EDT
- In force
- 28 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Northumberland County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:16 PM EDT | TSTM WND DMG | Sunbury, PA | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 132213
SVRCTP
PAC097-132300-
/O.NEW.KCTP.SV.W.0084.050713T2212Z-050713T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT WED JUL 13 2005
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 700 PM EDT
* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NORTHUMBERLAND TO TREVORTON TO FARNSWORTH...AND MOVING
SOUTHWEST AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TREVORTON AROUND 620 PM EDT...
RESLER AROUND 630 PM EDT...
REBUCK AROUND 640 PM EDT...
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN RIVERSIDE. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4092 7683 4078 7683 4069 7678 4079 7659
4085 7649 4096 7664
$$
FORECASTER: JPV1 follow-up statement
000
WWUS51 KCTP 132240
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
639 PM EDT WED JUL 13 2005
PAC097-132249-
/O.CAN.KCTP.SV.W.0084.000000T0000Z-050713T2300Z/
NORTHUMBERLAND-
639 PM EDT WED JUL 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHUMBERLAND COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED
OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4092 7683 4078 7683 4069 7678 4079 7659
4085 7649 4096 7664
$$
FORECASTER: JPVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:10 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 13, 3:10 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 310 PM EDT WED JUL 13 2005 .SYNOPSIS... A MOIST TROPICAL AIRMASS HAS TAKEN GRIP OF THE REGION AND WILL PERSIST THROUGH THE NEXT WEEK OR SO. THERE WILL BE A CHANCE OF MAINLY DIURNAL SHOWERS/T-STORMS ALMOST EVERY DAY...WITH WARM OVERNIGHT LOWS AND HUMID SEASONABLE DAY TIME HIGHS. HEAVY RAIN AND LOCAL FLASH FLOODING WILL BE POSSIBLE AS WELL...WITH PWAT VALUES NEAR 2 INCHES THROUGH THE NEXT SEVERAL DAYS. && .SHORT TERM (TONIGHT THROUGH SATURDAY)... PRETTY GENERIC FORECAST...WITH STAGNANT PATTERN. HAVE PAINTED MAINLY 40-50% POPS DURING THE AFTN/EVE...WITH 20-30% OVERNIGHT AND MORNING HOURS TO REFLECT MOST LIKELY TIMES FOR CONVECTION. CAPE VALUES OF NEAR 2000 J/KG WILL BE LIKELY THUR AFTN...SO PULSE STORMS WILL BE LIKELY WITH MINIMAL SHEAR. THE MAIN PROBLEM WILL BE SLOW MOVING T-STORMS THAT WILL PRODUCE VERY HEAVY RAIN IN SPOTS. MUGGY AND UNCOMFORTABLE CONDS WILL CONTINUE...WITH HAZY SKIES AS WELL. && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... TROPICAL MOISTURE WILL BE PREVALENT ACROSS THE AREA THROUGH THE WEEKEND...AS THE REMNANTS OF DENNIS FINALLY MOVE NORTH THRU THE EASTERN GREAT LAKES. THIS WILL CONTINUE THE TREND OF MAINLY DIURNAL CONVECTIVE SHOWERS/T-STORMS. WE MAY GET A DRY DAY MON...AS OP GFS/MREF SHOWING A SHORT WAVE RIDGE MOVING ACROSS THE REGION. WARM AND HUMID CONDITIONS WILL PERSIST THOUGH...WITH H850 TEMPS CONTINUING TO RUN +1-2 STDEV. MAX TEMPS COULD REACH LOWER 90S IN VALLEY LOCATIONS MON AND TUE. COLD FRONT PASSAGE STILL POSSIBLE BUT NOT UNTIL WED TIME FRAME...AS THE UPR LVL PATTERN FINALLY SHOWING SINGS OF SHIFTING BY MID TO LATE WEEK. MREF SHOWING LONG WAVE RIDGE DEVELOPING IN WESTERN CONUS WITH POSITIVE H500 HEIGHT ANOMALIES...AND A PRONOUNCED TROF DIGGING ACROSS THE GREAT LAKES. && .AVIATION... HAZE BY DAY AND AREAS OF FOG BY NIGHT WILL DOMINATE THE REGION. THIS WILL PRODUCE MAINLY MVFR FLYING CONDITIONS DURING THE DAY AND MAINLY IFR CONDITIONS OVERNIGHT TONIGHT. SOME LOCALIZED AREAS OF DENSER FOG COULD PRODUCE LIFR CONDITIONS MAINLY IN VALLEYS AND NEAR WATER BODIES. IN ADDITION TO THE HAZE PROBLEM...THUNDERSTORMS OVER SOUTHWESTERN AREAS...MAINLY FROM JOHNSTOWN AND SOMERSET SOUTHWARD TO THE MARYLAND BORDER WILL REDUCE VISIBILITIES AND POSE A FLIGHT HAZARD. GUSTY WINDS...SMALL HAIL...AND HEAVY DOWNPOURS WILL BE POSSIBLE IN THIS AREA. && .HYDROLOGY... HAVE ISSUED A FLASH FLOOD WATCH FOR SW COUNTIES THRU THIS EVENING...AS ISOLATED STORMS HAVE ALREADY DROPPED 2-3 INCHES OF RAIN IN ONE HOUR EARLIER. THE POTENTIAL FOR FLASH FLOODING WILL CONTINUE WITH STORMS CONTINUING TO DEVELOP ALONG A DEFORMATION ZONE ON THE FAR EASTERN SIDE OF THE REMNANTS OF DENNIS ACROSS WESTERN PA. FLASH FLOODING CONCERNS WILL CONTINUE INTO THUR AND FRI...BUT SPECIFIC AREAS TOO DIFFICULT TO PINPOINT AT THIS TIME. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ024-033-034 UNTIL 11 PM WEDNESDAY. && SYNOPSIS...JPV SHORT TERM...JPV LONG TERM...JPV AVIATION...GRUMM HYDROLOGY...JPV
Hazardous weather outlook, Jul 13, 3:36 PM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 336 PM EDT WED JUL 13 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-140834- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 336 PM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...REST OF TODAY AND TONIGHT: SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. THE STORMS WILL BE SLOW MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS THE LAUREL HIGHLANDS WHERE A FLASH FLOOD WATCH HAS BEEN POSTED. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH AFTER SUNSET. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: A VERY HUMID AIRMASS WILL PERSIST ACROSS CENTRAL PENNSYLVANIA THROUGH EARLY NEXT WEEK. THERE IS THE THREAT FOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS TO PRODUCE LOCALIZED FLASH FLOODING THURSDAY THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. JPV
In the hours before
Special weather statement, Jul 13, 4:49 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 449 PM EDT WED JUL 13 2005 PAZ034-132145- BEDFORD- 449 PM EDT WED JUL 13 2005 ...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT BEDFORD COUNTY THROUGH 545 PM... AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTH OF BEDFORD...MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR CLEARVILLE AROUND 510 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE OCCURRING WITH THIS STORM. ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: JPV
Local storm report, Jul 13, 5:27 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 NW ACOSTA 40.13N 79.08W
07/13/2005 0.75 INCH SOMERSET PA TRAINED SPOTTER
3 TO 4 MINUTES IN DURATION
0440 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
TREES AND WIRES DOWN
0455 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
ROOFS DAMAGED AND ROADS BLOCKED BY TREES
0525 PM HAIL HUGHESVILLE 41.24N 76.73W
07/13/2005 0.50 INCH LYCOMING PA LAW ENFORCEMENT
&&
RXR/MESpecial weather statement, Jul 13, 5:31 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 531 PM EDT WED JUL 13 2005 PAZ035-132215- FULTON- 531 PM EDT WED JUL 13 2005 ...A STRONG THUNDERSTORM WILL AFFECT FULTON COUNTY THROUGH 615 PM... AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTHWEST OF MARTINSBURG...MOVING NORTH AT 20 MPH. THE THUNDERSTORM WILL BE NEAR COVE MILLS AROUND 550 PM... BIG COVE TANNERY AROUND 600 PM AND NEEDMORE AROUND 605 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: JPV
Local storm report, Jul 13, 5:44 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 NW ACOSTA 40.13N 79.08W
07/13/2005 0.75 INCH SOMERSET PA TRAINED SPOTTER
3 TO 4 MINUTES IN DURATION
0440 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
TREES AND WIRES DOWN
0455 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
ROOFS DAMAGED AND ROADS BLOCKED BY TREES
0515 PM TSTM WND DMG GIRARDVILLE 40.79N 76.28W
07/13/2005 SCHUYLKILL PA EMERGENCY MNGR
TREES AND WIRES DOWN
0525 PM HAIL HUGHESVILLE 41.24N 76.73W
07/13/2005 0.50 INCH LYCOMING PA LAW ENFORCEMENT
0526 PM TSTM WND DMG ALMEDIA 41.01N 76.39W
07/13/2005 COLUMBIA PA TRAINED SPOTTER
SEVERAL TREES DOWN IN SCOTT TOWNSHIP.
&&
VGCLocal storm report, Jul 13, 5:55 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 3 NW ACOSTA 40.13N 79.08W
07/13/2005 0.75 INCH SOMERSET PA TRAINED SPOTTER
3 TO 4 MINUTES IN DURATION
0440 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
TREES AND WIRES DOWN. STRUCTURE COLLAPSED IN BENTON
BOROUGH RESULTING IN TWO INJURIES.
0455 PM TSTM WND DMG BENTON 41.19N 76.39W
07/13/2005 COLUMBIA PA EMERGENCY MNGR
ROOFS DAMAGED AND ROADS BLOCKED BY TREES
0515 PM TSTM WND DMG GIRARDVILLE 40.79N 76.28W
07/13/2005 SCHUYLKILL PA EMERGENCY MNGR
TREES AND WIRES DOWN
0525 PM HAIL HUGHESVILLE 41.24N 76.73W
07/13/2005 0.50 INCH LYCOMING PA LAW ENFORCEMENT
0526 PM TSTM WND DMG ALMEDIA 41.01N 76.39W
07/13/2005 COLUMBIA PA TRAINED SPOTTER
SEVERAL TREES DOWN IN SCOTT TOWNSHIP.
&&
VGCSpecial weather statement, Jul 13, 6:03 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 603 PM EDT WED JUL 13 2005 PAZ037-132245- TIOGA- 603 PM EDT WED JUL 13 2005 ...A STRONG THUNDERSTORM WILL AFFECT TIOGA COUNTY THROUGH 645 PM... AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WELLSBORO...MOVING SOUTHWEST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR MORRIS AROUND 610 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: JPV
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:02 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 30 min |
| Jul 13, 1:39 PM EDT | Flash Flood Warning | CTP | Somerset | 6 hr |
| Jul 13, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 57 min |
| Jul 13, 4:09 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 51 min |
| Jul 13, 4:54 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 66 min |
| Jul 13, 5:16 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 61 min |
| Jul 13, 5:26 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 49 min |
| Jul 13, 5:33 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 42 min |
| Jul 13, 6:40 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.